Vous êtes sur la page 1sur 1

Case Study:

Interaction

Drug

Vytorin is a prescription medication which combines ezetimibe and simvastatin.


Vytorin is available in pill form in several dosages. The highest dose is 10/80 mg,
meaning 10 mg of ezetimibe and 80 mg of simvastatin.
Simvastatin is in a
class of anticholesterol medications called statins.
Vfend is a prescription
medication that contains voriconazole, which is in the triazole class of antifungal
medications. For many years, the manufacturer of Vytorin has advised pharmacists
and physicians in writing that combining simvastatin with antifungals, including
triazoles, creates a risk of toxic muscle wasting called rhabdomyolysis.
Rhabdomyolysis can cause kidney failure and death. This possible interaction is
dosedependent, meaning that the higher the dose of simvastatin, the greater the
chance of rhabdomyolysis if the patient is on both simvastatin and the antifungal at
the same time.
During the summer of 2012 AR was admitted to the hospital for a cough. Hospital
personnel noted her home medications, including Vytorin 10/80 mg.
Upon
admission, the admitting physician ordered that AR be kept on 10 mg of ezetimibe
and 80 mg of simvastatin once a day by mouth during her hospital stay. That
prescription was filled by the hospital pharmacy. Four days later, after multiple
tests, a consulting physician ordered that AR be placed on Vfend 200mg twice a
day by mouth. The hospital pharmacy began filling the Vfend prescription as
ordered.
Neither the pharmacist nor the pharmacy staf asked the consulting physician or the
admitting physician to confirm that the prescriber(s) wanted AR to remain on
simvastatin while taking Vfend despite the risk of adverse drug interaction. Over a
period of days, AR was given both Vytorin and Vfend at the hospital, then released
with prescription orders for both drugs to be filled at her pharmacy. Her regular
pharmacy did not have the Vfend in stock so AR took it to another retail outlet
where it was filled for Vfend, #28,
200mg. Neither the pharmacist nor the staf at retail pharmacy requested a list of
all the medications
AR
was
taking.
Two weeks later AR was admitted to the hospital because her legs had stopped
working properly. Two days later, she was found to be in kidney failure, and she
showed a high level of muscle breakdown as reflected in her muscle enzyme blood
tests. She coded and required resuscitation. Doctors diagnosed her with
rhabdomyolysis due to the combination of Vytorin and Vfend. She was taken of
of these medications, and her muscle enzyme test results began to improve. In
total, AR was in the hospital and rehabilitation facilities for four months.
She
continues to experience impairment due to her bout of rhabdomyolysis. She
cannot walk farther than across the room in her house, and she uses a walker to do
that.